Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 84, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 17, 2004, 11:19 PM EDT for Berkeley County, Morgan County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 11:19 PM EDT (03:19 UTC)
- Expired
- Sep 18, 2004, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 180320
FFWLWX
WVC003-065-180615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA
* UNTIL 215 AM EDT
* AT 1117 PM EDT...RADAR INDICATED POCKETS OF MODERATE RAIN
RE-FORMING OVER THE WARNING AREA. BERKELEY COUNTY OFFICIALS
REPORT THAT BACK CREEK IS STILL OUT OF ITS BANKS DUE TO
EARLIER HEAVY RAIN. IT MAY BEGIN TO RISE AGAIN AS A RESULT OF
NEWLY FORMED SHOWERS. ANOTHER INCH OR SO IS POSSIBLE THROUGH 200
AM.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BERKELEY SPRINGS...INWOOD AND MARTINSBURG.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3951 7842 3931 7806 3949 7788 3963 7811
3961 7838
$$
RDHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Sep 17, 11:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 PM EDT FRI SEP 17 2004 .MARINE...UPDATED COASTAL WATERS FORECAST TO ISSUE SMALL CRAFT ADVISORIES FOR THE CHESAPEAKE BAY NORTH OF NORTH BEACH...SO NOW ALL OF THE CHESAPEAKE BAY NORTH OF SMITH POINT IS INCLUDED IN A SMALL CRAFT ADVISORY AT PRESENT. THE GRADIENT WINDS HAVE INCREASED THIS EVENING AS THE REMNANTS OF TROPICAL SYSTEM IVAN HAVE MOVED INTO SOUTH-CENTRAL VA. WINDS AVERAGING CLOSE TO 20 KTS AT MANY LOCATIONS ON THE BAY AT PRESENT AND SHOULD STAY NEAR 20 KTS OVERNIGHT INTO SATURDAY NIGHT. SMITH .PREVIOUS DISCUSSION...406 PM... SHORT TERM... HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 1200 AM EDT SATURDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 1200 AM EDT SATURDAY FOR ZONES MDZ003>007...MDZ009>011...MDZ013>014 AND MDZ016>018. VA...TORNADO WATCH UNTIL 1200 AM EDT SATURDAY FOR ZONES VAZ028...VAZ030>031...VAZ040>042...VAZ050>053...VAZ055>057. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...TORNADO WATCH UNTIL1200 AM EDT SATURDAY FOR ZONES WVZ051>053. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. && SMITH
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 10:00 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD DUMFRIES 38.57N 77.33W
09/17/2004 PRINCE WILLIAM VA COUNTY OFFICIAL
HIGH WATER REPORTED ON ROADS IN DUMFRIES AND WOODBRIDGE
&&
RDHLocal storm report, Sep 17, 10:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO EARLYSVILLE 38.16N 78.48W
09/17/2004 ALBEMARLE VA BROADCAST MEDIA
TORNADO SIGHTED AT 315 PM.
&&
STRONGLocal storm report, Sep 17, 10:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD ANNANDALE 38.83N 77.21W
09/17/2004 FAIRFAX VA COUNTY OFFICIAL
HIGH WATER ON ROADS IN WEST ANNANDALE AND WEST FAIRFAX.
WOODBURN ROAD IN ANNANDALE ABOUT TO BE CLOSED.
&&
RDHLocal storm report, Sep 17, 10:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA COUNTY OFFICIAL
SEVERAL ROADS CLOSED COUNTYWIDE DUE TO HIGH WATER.
&&
RDHLocal storm report, Sep 17, 10:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 PM FLASH FLOOD LEESBURG 39.10N 77.56W
09/17/2004 LOUDOUN VA COUNTY OFFICIAL
LAWSON ROAD IN LEESBURG CLOSED BY HIGH WATER. FLOODING
ALSO REPORTED AT LOUDOUN COUNTY PARKWAY AND ROUTE 7.
&&
RDHLocal storm report, Sep 17, 11:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 1 N INWOOD 39.37N 78.05W
09/17/2004 BERKELEY WV EMERGENCY MNGR
*** 6 INJ *** NUMEROUS STRUCTURES COLLAPSED. 20 IN
DARKSVILLE ALONE. MAJOR ACCIDENT CAUSED ON 1-81. 4 INJ IN
ACCIDENT 2 OTHERWISE.
&&
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:16 PM EDT | Tornado Warning | LWX | Morgan | 44 min |
| Sep 17, 8:46 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 44 min |
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.